Thunderstorm Wind, Harding
- When
- June 11, 6:10 PM MST
- Where
- Harding County, 4 mi N of Ludlow
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.888, -103.380
A severe thunderstorm clipped far northwestern South Dakota, producing strong wind gusts near the North Dakota border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped far northwestern South Dakota, producing strong wind gusts near the North Dakota border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 4:26 PM MST, 1 hour 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
526 PM MDT SAT JUN 11 2016
.SHORT TERM...This Evening Through Tonight
Issued at 255 PM MDT Sat Jun 11 2016
20z surface analysis had elongated low from southeast MT into
central WY with cold front into southwest WY, dry line into
western NE, and warm front into eastern SD. Dew points in the 60s
pooling along and ahead of warm front contributing to 1-3KJ/kg
MLCAPE along boundary, but MLCIN from 25-75J/kg. 0-6km bulk shear
better ahead of warm front, but still only in the 15m/s range.
Water vapour showed shortwave energy now pushing into southern WY
allowing high based convection to develop over southeast WY and
north of the Black Hills. Aforementioned features will move slowly
northeast through this evening with southwest flow aloft.
Inverted-V soundings quite apparent behind warm front which will
promote gusty winds at time. Deep moist convection more likely
northeast of low along warm front with entire range of severe
weather threats from last this afternoon into the evening hours.
Overnight, as low moves into southwest ND cold front will push into
northeast WY and then into western SD with the usual squeeze on the
northeast side of the Black Hills. Could see some convection with
frontal boundary. 3-6mb/3hr pressure rises noted, so suspect we'll
see a brief period of gusty northwest winds from K2WX to KSPF to
KRAP late tonight. Temperatures will be near guidance behind the
front and above guidance ahead of front.
.LONG TERM...Sunday Through Saturday
Issued at 255 PM MDT Sat Jun 11 2016
Main fcst challenge facing long term revolves around 500hpa ridge
axis sliding east through the weekend...allowing for return flow
to becoming re-established by sunday night over cwa with sw flow
aloft. Sunday looks like it should be a bit cooler as nw winds
usher in 850hpa temps roughly 6-10 degrees C cooler than today.
models want to linger some light rw- across the plains sunday
morning...but given subsidence behind exiting front...think it
might be a bit overdone.
attention then turns toward monday at 925hpa-700hpa layer mixing
ratios increase pretty quickly north of 10g/kg by monday afternoon.
main 500hpa/700hpa trof axis slides into wrn cwa with impressive
amounts of omega seen overhead. noticed that spc already has cwa in
slgt risk outlook and seems reasonable. 700hpa temps in the nam12
might be a bit on the low side...but even leaning with the gfs20
should be less than capping strength.
Remainder of extended looks to be dry with a warming trend as 500hpa
ridge builds on backside of exiting developing 500hpa closed low.
for Monday...and esp Tues with clouds/shra. Look for a warming trend
into the weekend.
&&
.AVIATION...For the 00Z TAFS Through 00Z Sunday Evening
Issued At 511 PM MDT Sat Jun 11 2016
Cold front ern MT-cntrl WY approaching GCC at 00Z and will cont
to move ewd this even. Tstms have dvlpd ovr nern WY and nwrn SD.
Main hazard wl be strong wnds to 50kt. Behind cold front, gusty NW
wnds wl incrs Sun mrng, and lcl MVFR cigs may dvlp ovr nern WY and
nwrn SD.
&&
.FIRE WEATHER...
Issued At 255 PM MDT Sat Jun 11 2016
Hot and dry conditions will remain across western south dakota
through the evening until sfc cold front pushes through the area.
nw winds on backside will bring cooler and higher humidity
air...relieving the region of warm/dry and low humidities for the
next few days. isolated/widely scattered thunderstorms high based
thunderstorms this evening could bring gusty winds, dry lightning
and very little rain.
&&
.UNR Watches/Warnings/Advisories...
SD...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for SDZ014-
032-043-046-047-049.
WY...None.
&&
SHORT TERM...Helgeson
LONG TERM...Hintz
AVIATION...55
FIRE WEATHER...HintzHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 144 PM MDT SAT JUN 11 2016 SDZ001-002-012-WYZ054-056-057-071-121300- HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-NORTHEASTERN CROOK- 144 PM MDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ESPECIALLY FROM 500 PM TO 1000 PM. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE MONTANA AND NORTH DAKOTA BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-024>031-041-042-044-072>074-WYZ055-058-121300- NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- RAPID CITY-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS- FALL RIVER-OGLALA LAKOTA-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL- WESTON- 144 PM MDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-046-047-049-121300- ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP- 144 PM MDT SAT JUN 11 2016 /244 PM CDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING. HEAT INDICES WILL BE AROUND 100 DEGREES DURING THIS TIME. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...A STORM OR TWO WITH SMALL HAIL AND GUSTY WINDS IS POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA SUNDAY INTO EARLY NEXT WEEK. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...STRONG STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE...WITH THE BEST CHANCES LOOKING TO BE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUN 11 2016
WYZ054-120030-
NORTHERN CAMBELL WY-
552 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 630 PM MDT...
AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RECLUSE...OR 35 MILES NORTH OF GILLETTE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RECLUSE AND SPOTTED HORSE.
LAT...LON 4499 10596 4500 10581 4499 10529 4461 10546
4467 10601 4473 10602
TIME...MOT...LOC 2352Z 204DEG 17KT 4474 10575
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 7 SE REVA 45.47N 102.98W
06/11/2016 E60 MPH HARDING SD PUBLIC
0620 PM TSTM WND GST 6 E REVA 45.55N 102.96W
06/11/2016 E70 MPH HARDING SD PUBLIC
60-70 MPH GUSTS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 17 N RECLUSE 44.99N 105.70W
06/11/2016 E70 MPH CAMPBELL WY TRAINED SPOTTER
WINDOW BROKEN OUT... SNO MOBILE TRAILER FLIPPED
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM NON-TSTM WND GST 12 W UPTON 44.10N 104.86W
06/11/2016 E55 MPH WESTON WY TRAINED SPOTTER
50-55 MPH WIND GUSTS FROM VIRGA SHOWER. LOTS OF DUST
ASSOCIATED WITH THE WIND. SOME PATIO FURNITURE
DISPLACED.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 5 N LODGEPOLE 45.88N 102.66W
06/11/2016 E60 MPH PERKINS SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 651 PM MDT SAT JUN 11 2016 SDZ001-002-120115- HARDING SD-PERKINS SD- 651 PM MDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES UNTIL 715 PM MDT... AT 650 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RALPH...OR 22 MILES SOUTHWEST OF HETTINGER...MOVING NORTH AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RALPH AND LODGEPOLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR NORTHWESTERN SOUTH DAKOTA. LAT...LON 4572 10259 4570 10320 4594 10321 4594 10258 TIME...MOT...LOC 0050Z 183DEG 37KT 4577 10295 MCKEMY
The Rapid City radar (KUDX), 201 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630220.